Alert archive / Georgia / River Flood Warnings in 2014
River Flood Warning 20, NWS Tallahassee, FL
NWS Tallahassee, FL issued this river flood warning at Mar 25, 2014, 11:17 AM EDT for Brooks County, Lowndes County, Georgia. It was in force for 20 hr.
The area
The counties it named.
The facts
- Issued
- Mar 25, 2014, 11:17 AM EDT (15:17 UTC)
- Expired
- Mar 26, 2014, 7:30 AM EDT
- In force
- 20 hr
- Issued by
- NWS Tallahassee, FL
- Flood severity
- Minor
Counties Brooks County, GA, Lowndes County, GA
The radar
The Moody AFB radar (KVAX), 41 km from the middle of the area, began a volume at 15:20 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The river
Written for the forecast point Withlacoochee River near Quitman (US 84) (QUTG1). The gauge peaked at 20.72 ft at Mar 24, 2014, 12:00 PM EDT.
- Action stage
- 99 ft
- Minor stage
- 104 ft
- Moderate stage
- 110 ft
- Major stage
- 113 ft
This gauge today: stage, forecast and historic crests
Stage from the USGS instantaneous record for site 02318500, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.
The text
As transmitted, in the capitals the NWS used until 2016.
977 WGUS82 KTAE 251517 FLSTAE FLOOD STATEMENT NATIONAL WEATHER SERVICE TALLAHASSEE FL 1117 AM EDT TUE MAR 25 2014 ...THE FLOOD WARNING CONTINUES FOR THE FOLLOWING RIVERS IN FLORIDA... OCHLOCKONEE RIVER NEAR HAVANA (US 27) AFFECTING GADSDEN AND LEON COUNTIES PRECAUTIONARY/PREPAREDNESS ACTIONS... ALL PERSONS WITH INTEREST ALONG THE RIVER SHOULD MONITOR THE LATEST FORECASTS...AND BE PREPARED TO TAKE NECESSARY PRECAUTIONS TO PROTECT LIFE AND PROPERTY. DO NOT DRIVE CARS THROUGH FLOODED AREAS. IF YOU SEE FLOOD WATERS...REMEMBER TO TURN AROUND AND DO NOT DROWN. FOR GRAPHICAL HYDROLOGIC INFORMATION...PLEASE GO TO WEATHER.GOV AND CLICK ON YOUR STATE. SELECT RIVERS AND LAKES AHPS UNDER CURRENT CONDITIONS AND CLICK ON YOUR RIVER POINT. && FLC039-073-260300- /O.EXT.KTAE.FL.W.0012.000000T0000Z-140326T0300Z/ /HVNF1.2.ER.140319T0405Z.140321T1331Z.140325T2100Z.NO/ 1117 AM EDT TUE MAR 25 2014 ...FLOOD WARNING EXTENDED UNTIL THIS EVENING...THE FLOOD WARNING CONTINUES FOR THE OCHLOCKONEE RIVER NEAR HAVANA (US 27). * UNTIL THIS EVENING...OR UNTIL THE WARNING IS CANCELLED. * AT 11:01 AM TUESDAY THE STAGE WAS 25.2 FEET. * MINOR FLOODING IS OCCURRING AND MINOR FLOODING IS FORECAST. * FLOOD STAGE IS 25.0 FEET. * FORECAST...THE RIVER WILL CONTINUE TO FALL TO BELOW FLOOD STAGE BY LATE THIS AFTERNOON. * IMPACT...AT 25.0 FEET...THIS LEVEL IS CONSIDERED MINIMUM FLOOD STAGE. DOWNSTREAM FROM THE GAGE...A FEW HUNTING COTTAGES AND FISH CAMPS WILL BE AFFECTED. && LAT...LON 3058 8439 3049 8443 3047 8448 3043 8447 3047 8438 3056 8436 $$ GAC027-185-261517- /O.NEW.KTAE.FL.W.0020.140325T1517Z-000000T0000Z/ /QUTG1.1.ER.000000T0000Z.140324T1515Z.000000T0000Z.NO/ 1117 AM EDT TUE MAR 25 2014 * AT 10:00 AM TUESDAY THE STAGE WAS 19.5 FEET. * FLOOD STAGE IS 19.0 FEET. * IMPACT...AT 19.0 FEET...MINOR FLOOD STAGE REACHED. RIVER OVERFLOWS BANKS INTO WOODED BOTTOMLANDS. && LAT...LON MISSING $$
1 follow-up statement
820 WGUS82 KTAE 261130 FLSTAE FLOOD STATEMENT NATIONAL WEATHER SERVICE TALLAHASSEE FL 730 AM EDT WED MAR 26 2014 ...THE FLOOD WARNING IS CANCELLED FOR THE FOLLOWING RIVERS IN GEORGIA... WITHLACOOCHEE RIVER NEAR QUITMAN (US 84) AFFECTING BROOKS AND LOWNDES COUNTIES PRECAUTIONARY/PREPAREDNESS ACTIONS... ALL PERSONS WITH INTEREST ALONG THE RIVER SHOULD MONITOR THE LATEST FORECASTS...AND BE PREPARED TO TAKE NECESSARY PRECAUTIONS TO PROTECT LIFE AND PROPERTY. DO NOT DRIVE CARS THROUGH FLOODED AREAS. IF YOU SEE FLOOD WATERS...REMEMBER TO TURN AROUND AND DO NOT DROWN. FOR GRAPHICAL HYDROLOGIC INFORMATION...PLEASE GO TO WEATHER.GOV AND CLICK ON YOUR STATE. SELECT RIVERS AND LAKES AHPS UNDER CURRENT CONDITIONS AND CLICK ON YOUR RIVER POINT. && GAC027-185-261200- /O.CAN.KTAE.FL.W.0020.000000T0000Z-140326T1130Z/ /QUTG1.1.ER.000000T0000Z.140324T1515Z.140325T2117Z.NO/ 730 AM EDT WED MAR 26 2014 THE FLOOD WARNING HAS BEEN CANCELLED FOR THE WITHLACOOCHEE RIVER NEAR QUITMAN (US 84). * AT 7:00 AM WEDNESDAY THE STAGE WAS 17.9 FEET. * FLOOD STAGE IS 19.0 FEET. && $$
What forecasters said that day
The local office's own words before this river flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Tallahassee, FL wrote its last area forecast discussion before this river flood warning went out at Mar 25, 9:46 AM EDT, 1 hour 31 minutes earlier.
Area forecast discussion, Mar 25, 9:46 AM EDT, 1 hour 31 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TALLAHASSEE FL
946 AM EDT Tue Mar 25 2014
.Near Term [Through Today]...
Forecast on track today for a cool sunny day across the area. 12Z
surface analysis shows a weak pressure gradient over the area with
high pressure to our northwest that will approach the area today,
continuing to advect cold and drier air into the region. A weak
surface trough can be seen in the wind shift across the Florida Big
Bend and localized areas of low pressure in central Georgia and
north-central South Carolina. In our area the trough stretches from
east of Apalachicola and Tallahassee to Thomasville and Fitzgerald.
At mid and upper levels, a highly amplified trough lies over the
eastern CONUS, with the jet stream and the subtropical jet
converging over the eastern Gulf states. Increased divergence on the
downstream half of the trough will help deepen the surface low over
the Carolinas today as it moves offshore, deepening the pressure
gradient. This will make for a gusty day, with gusts to around 30-35
MPH this afternoon. With the cold air moving in, maximum
temperatures will stay in the low 60s in southeast Alabama and parts
of southwest Georgia to low 70s in the eastern Big Bend, despite
mostly sunny skies.
&&
.Aviation...
[Through 12Z Wednesday] VFR cigs will prevail through the period
with northwest winds gusting to 20-26 knots today. Winds will
decrease after sunset and should generally stay around 10 knots or
less through the rest of the period, although occasional gusts to
around 15 knots will still be possible overnight.
&&
.Prev Discussion [430 AM EDT]...
.Short Term [Tonight Through Thursday]...
The system developing off the FL coast is destined to bomb in
rather spectacular fashion as it races northeastward well off the
Eastern Seaboard. In the wake of the low, strong high pressure
will build southeast to the Tennessee Valley by Wednesday morning.
This airmass is of modified arctic origin and will bring
unseasonably cold temperatures to the Gulf Coast. The high
position is not ideal for efficient radiational cooling, but we
should see enough cold advection to bring temps down to around
freezing by dawn Wednesday across our northern zones. The coldest
areas in Coffee County may see the required 2-hr durations for a
warning, but most areas are expected to only just touch freezing.
Because of the marginal nature of this event, we plan to leave the
freeze watch in place after coordination with WFO JAX and let the
day shift make the final call after they get a look at one more
suite of guidance. People that have sensitive plants and are
concerned about freezing temps should not wait for the warning to
begin taking protective actions. A few spots could even see some
frost, which would be another concern, but the current thinking is
that will see just enough wind to prevent frost formation in most
areas, and particularly in wooded and urban areas, which are also
less likely to see freezing temps. Daytime highs on Wednesday will
only reach the upper 50s in AL and GA and lower 60s in FL. This is
below normal even for January and some 13-15 degrees below seasonal
levels.
The surface high will build east and move off the NC coast by
Thursday afternoon. This will swing low level winds around to
onshore which will allow temps to moderate. Min temps will mainly be
in the upper 30s inland Wednesday night. We cannot rule out some
patchy frost over the Suwannee Valley early Thursday morning where
some mid 30s will be possible. After that, afternoon temps will
recover nicely to the upper 60s and lower 70s. We will also maintain
a slight chance for showers on Thursday for the southern zones.
.Long Term [Thursday Night Through Tuesday]...
We'll transition out of an unseasonably cool and dry pattern into
a wet pattern with more seasonable temperatures through the
extended range forecast. A frontal system will enter the Tri-State
region on Friday, and not completely clear out until sometime on
Sunday when conditions will begin to dry out once again.
.Marine...
Deepening low pressure off the Southeast U.S. coast will combine
with strong high pressure building into the Mississippi and
Tennessee Valleys to produce a strengthening pressure gradient
across the Northeast Gulf of Mexico today. Winds will increase to
small craft advisory levels and remain elevated through the night.
Conditions will briefly subside below headline criteria Wednesday
afternoon before increasing to cautionary or marginal advisory
levels Wednesday night into Friday. This time the winds will be
onshore ahead of our next frontal system which will reach or cross
the waters on Saturday.
.Fire Weather...
Dry air should begin arriving today, and in particular this
afternoon. Although forecast models are a little inconsistent in how
low to drop dew points, the most likely scenario creates widespread
minimum RH of around 23-25%. RH values that low put red flag
criteria in play in all of our zones today. Details follow.
* For Alabama: we should see a combination of RH below 25% and winds
of 20 mph. Therefore, a Red Flag Warning will be issued for today.
* For Georgia: it appears likely that we will see RH reach 25% in
combination with winds of at least 15 mph. The questionable part
of the criteria for today will be 10-hr fuel moisture. Yesterday,
these levels dropped to around 7% in the mid-late afternoon near
the northern part of our forecast area at Americus, and were
slightly higher (8%) at Camilla. Based on dry, windy, and sunny
weather today and a forecast for 6% fuel moisture at Americus
from the GA Forestry Commission - we expect that northern parts
of our area may reach red flag criteria. However, the values are
likely to be higher at Camilla and Adel. Therefore the RFW area
that has been issued for SW GA was placed further north and
coordinated with WFO FFC.
* For Florida: forecast ERC values are not sufficiently high to
warrant a Red Flag Warning for any combination of criteria.
By tomorrow, winds will diminish, which makes it unlikely that red
flag conditions will occur Wednesday in our GA or FL zones. However,
long durations of low RH may occur in SE Alabama so a Fire Weather
Watch was posted for those areas.
.Hydrology...
Most rivers across the region have crested and are slowly receding
with only a few points still above flood stage. The Ochlockonee at
Havana and Aucilla at Lamont will fall below flood stage later
today. The Withlacoochee near Quitman doesn't have far to go either.
The Lower Withlacoochee and Suwannee Rivers continue to rise and
will likely continue to do so through the weekend. However, the
chance of flooding is low.
For the latest river stages and forecasts, please visit:
water.weather.gov/ahps2/index.php?wfo=tae
&&
.Preliminary Point Temps/PoPs...
Tallahassee 69 34 62 39 71 / 10 0 0 0 20
Panama City 67 39 60 47 68 / 10 0 0 10 20
Dothan 63 32 60 41 70 / 0 0 0 0 10
Albany 64 31 59 39 70 / 0 0 0 0 10
Valdosta 71 32 61 38 73 / 10 0 0 0 10
Cross City 72 34 62 36 72 / 10 0 0 0 20
Apalachicola 69 38 60 46 67 / 10 0 0 0 20
&&
.TAE Watches/Warnings/Advisories...
FL...Freeze Watch from late tonight through Wednesday morning for
Holmes-Inland Walton.
GA...Freeze Watch from late tonight through Wednesday morning for
Baker-Ben Hill-Berrien-Calhoun-Clay-Colquitt-Cook-Dougherty-
Early-Irwin-Lee-Miller-Mitchell-Quitman-Randolph-Terrell-
Tift-Turner-Worth.
Red Flag Warning from 2 PM this afternoon to 8 PM EDT this
evening for Ben Hill-Calhoun-Clay-Dougherty-Early-Lee-
Quitman-Randolph-Terrell-Turner-Worth.
AL...Freeze Watch from late tonight through Wednesday morning for
Coffee-Dale-Geneva-Henry-Houston.
Red Flag Warning from 1 PM this afternoon to 7 PM CDT this
evening for Coffee-Dale-Geneva-Henry-Houston.
Fire Weather Watch from Wednesday afternoon through Wednesday
evening for Coffee-Dale-Geneva-Henry-Houston.
GM...Small Craft Advisory until 11 AM EDT Wednesday for Apalachee Bay-
Coastal waters From Ochlockonee River to Apalachicola FL
out to 20 NM-Coastal waters from Suwannee River to Keaton
Beach FL out 20 NM-Coastal waters from Apalachicola to
Destin FL out 20 NM-Waters from Suwannee River to
Apalachicola FL from 20 to 60 NM-Waters from Apalachicola
to Destin FL from 20 to 60 NM.
&&
NEAR TERM...MOORE
SHORT TERM...WOOL
LONG TERM...HARRIGAN
AVIATION...MOORE
MARINE...WOOL
FIRE WEATHER...LAMERS
HYDROLOGY...WOOLThe office that day
Everything else NWS Tallahassee, FL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 25, 4:33 AM EDT | Red Flag Warning | TAE | Ben Hill, Calhoun, Clay, Dougherty, Early, Lee and 5 more | 15 hr |
| Mar 25, 7:25 AM EDT | Areal Flood Warning | TAE | Brooks, Lowndes | 12 hr |
| Mar 25, 2:44 PM EDT | Freeze Warning | TAE | Baker, Ben Hill, Berrien, Brooks, Calhoun, Clay and 20 more | 18 hr |
Nearby
River Flood Warnings in Georgia, 2014Every river flood warning in 2014
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive; the gauge from the NWS water service and the USGS.